Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 17, NWS Springfield, MO

March 30, 2022Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 30, 2022, 6:39 AM CDT for Taney County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2022, 6:39 AM CDT (11:39 UTC)
Expired
Mar 30, 2022, 7:01 AM CDT
In force
22 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Taney County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 5:30 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:21 AM CDT, 18 minutes earlier.

Area forecast discussion, Mar 30, 6:21 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
621 AM CDT Wed Mar 30 2022

...Updated for 12Z Aviation Discussion...

Key Messages:

1. Strong to severe thunderstorm potential today with heavy
rainfall.

2. Cooler tonight and Thursday with some showers Thursday.

3. Frost/Freeze potential Thursday night.

4. Warm-up for the weekend, with low end rain chances Friday night
and Saturday.

.SHORT TERM...(Today and tonight)
Issued at 301 AM CDT Wed Mar 30 2022

Early this morning, surface low pressure was located over far
southwestern Iowa, with a trailing cold front back through eastern
Kansas and into Oklahoma. Convection out ahead of this front
stretched from Iowa into north Texas. The convection that has made
into our western counties have been rather disorganized and remained
below severe limits. This in part in the lull in instability showing
up in the warm sector per SPC meso-analysis page and quite a bit of
dry air in the 06Z SGF special sounding. Still cannot rule out some
strong to severe storms during the pre-dawn hours as a well defined
shortwave trough over the Plains lifts across the area this morning
taking on a more negative tilt aided by a stout 60 knot low level
jet. The cold front will march through the area today and will see
falling temperatures, especially over southeast Kansas and western
Missouri, with the focus for strong to severe thunderstorms shifting
into the eastern counties later this morning and afternoon as
instability begins to increase once again ahead of the front and
there could be a window of strong to severe storms for those areas.
Rainfall amounts still look to be heaviest west of highway 65 prior
to 12Z and then shifting east after 12Z, with some 1 to 2 inch
amounts still quite possible.

The front and rainfall will move east of the area by tonight, with
some clearing likely across far southern Missouri and more clouds
over central Missouri. Lows tonight will drop down into the mid 30.

.LONG TERM...(Thursday through Tuesday)
Issued at 301 AM CDT Wed Mar 30 2022

Thursday looks to be cloudy and cool as another spoke of energy
rotates through the area. This could spark a few very light showers
across the area. However, temperatures will be quite cool with highs
only in the middle and upper 40s along with a somewhat breezy west
to northwest winds. As this rotates out Thursday night, shortwave
ridging will take place with clear skies expected. Winds look to be
on the lighter side, and this combination will set the stage for
lows around 30, bringing frost and possibly a freeze potential to
the area by Friday morning, but temperatures will rebound back into
the lower 60s by afternoon.

Another fast moving shortwave in the flow will bring some low end
rain chances to the area Friday night and into Saturday, with quiet
and mild weather expected to end the weekend.

There are signals for another period of unsettled weather during the
beginning of next week. The WPC Cluster Analysis Tool is advertising
broad scale troughing over the western CONUS Monday into Tuesday.
This would bring the potential for increased rain chances to the
Missouri Ozarks. Confidence in this system is still on the low side,
with many model discrepancies and timing issues. Overall,
temperatures in this time frame look to remain seasonal with highs
in the low 60s and lows in the 40s and 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 621 AM CDT Wed Mar 30 2022

Showers and thunderstorms have overspread southern Missouri this
morning ahead of an approaching cold front. These will continue
much of the morning and perhaps into the early afternoon hours
before moving east of the terminals. Localized IFR conditions will
be possible in the stronger storms. As the cold front pushes
through, winds will swing around to the northwest and become
rather gusty again. In addition, lower stratus in the IFR range
will overspread the terminals in the wake of the front and
continue well into the evening hours. Some clearing will be
possible later this evening back into VFR conditions, but
confidence remains rather low on this occuring or the timing of
it.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Mar 30, 4:47 AM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
447 AM CDT Wed Mar 30 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
447 AM CDT Wed Mar 30 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

  Windy conditions are expected today ahead of a storm system.
  Southerly winds will gust at 30 to 40 mph at times, mainly over
  the eastern Ozarks.

  Widespread showers and thunderstorms will impact the region
  today. There is a limited risk for flooding as rainfall amounts
  could range from 1 to 2 inches, with the highest amounts expected
  in areas west of highway 65.

  A few strong to severe storms will be possible early this morning
  over southwest Missouri. Damaging wind gusts in excess of 60 mph
  will be the main severe weather risk. We also can't rule out some
  hail to the size of quarters and an isolated tornado. This threat
  then will shift eastward into the eastern Ozarks from mid morning
  through the afternoon hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  There is the potential for some frost and freeze Thursday night
  into Friday morning.

  An unsettled weather pattern is expected to set up early next
  week, with the potential for some thunderstorms.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:08 AM CDTSevere Thunderstorm WarningSGFWebster37 min
Mar 30, 6:54 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney51 min
Mar 30, 9:07 AM CDTFlash Flood WarningSGFChristian, Douglas, Greene, Stone, Webster, Wright4 hr
Mar 30, 9:15 AM CDTSevere Thunderstorm WarningSGFOzark45 min
Mar 30, 9:44 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas46 min
Mar 30, 9:58 AM CDTSevere Thunderstorm WarningSGFOzark20 min
Mar 30, 10:00 AM CDTFlash Flood WarningSGFDouglas, Howell, Ozark, Shannon, Texas6 hr
Mar 30, 1:28 PM CDTAreal Flood WarningSGFDouglas, Ozark, Texas, Wright20 hr
Mar 30, 3:40 PM CDTAreal Flood WarningSGFDent, Douglas, Howell, Oregon, Ozark, Shannon and 1 more18 hr
Mar 30, 4:27 PM CDTRiver Flood WarningSGFShannon14 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.